I'm worried about the sexual side effects from antidepressants. What can be done to prevent or reduce such side effects?
Answers from Daniel K. Hall-Flavin, M.D.
Sexual side effects are common with antidepressants in both men and women. So your concern is understandable. The severity of sexual side effects depends on the individual and the specific type and dose of antidepressant. For some people, sexual side effects are minor or may ease up as their bodies adjust to the medication. For others, sexual side effects continue to be a problem.
Antidepressants with the lowest rate of sexual side effects include:
- Bupropion (Wellbutrin, Wellbutrin SR, Wellbutrin XL)
- Mirtazapine (Remeron, Remeron SolTab)
Antidepressants most likely to cause sexual side effects include:
- Selective serotonin reuptake inhibitors (SSRIs). These commonly prescribed antidepressants cause sexual side effects in many people. SSRIs include citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac, Prozac Weekly, Sarafem), fluvoxamine (Luvox, Luvox CR), paroxetine (Paxil, Paxil CR, Pexeva) and sertraline (Zoloft).
- Serotonin and norepinephrine reuptake inhibitors (SNRIs), which include venlafaxine (Effexor XR), desvenlafaxine (Pristiq) and duloxetine (Cymbalta).
- Tricyclic and tetracyclic antidepressants, such as amitriptyline, clomipramine (Anafranil), amoxapine and desipramine (Norpramin).
- Monoamine oxidase inhibitors (MAOIs), such as isocarboxazid (Marplan), phenelzine (Nardil) and tranylcypromine (Parnate).
If you're taking an antidepressant that causes sexual side effects, one of these strategies may help:
- Waiting several weeks to see whether sexual side effects get better.
- Scheduling sexual activity before taking an antidepressant if your antidepressant requires a once-a-day dose.
- Switching to another antidepressant that may be less likely to cause sexual side effects.
- Adding a second antidepressant or another type of medication to counter sexual side effects. For example, the addition of the antidepressant bupropion or the anti-anxiety medication buspirone may ease sexual side effects caused by an antidepressant.
- Adding a medication to directly improve sexual function, such as sildenafil (Viagra, Revatio), tadalafil (Adcirca, Cialis) or vardenafil (Levitra, Staxyn). Although these medications are used to treat sexual problems in men, initial research suggests sildenafil may also improve sexual problems caused by antidepressants in some women.
Stopping medication because of sexual side effects is a common problem, and for most people this means depression returns. Work with your doctor to find an effective antidepressant or combination of medications that will reduce your sexual side effects and keep your depression under control. Be patient. Because everyone reacts differently to antidepressants, it may take some trial and error to identify what works best for you.
Dec. 01, 2011
- Huffman JC, et al. Psychopharmacologic care of patients: Antidepressants, antipsychotics, anxiolytics, mood stabilizers, and natural remedies. Medical Clinics of North America. 2010;94:1141.
- Hirsch M, et al. Selective serotonin reuptake inhibitors (SSRIs) for treating depressed adults. http://www.uptodate.com/home/index.html. Accessed Sept. 30, 2011.
- Hirsch M, et al. Serotonin-norepinephrine reuptake inhibitors (SNRIs) and other antidepressants for treating depressed adults. http://www.uptodate.com/home/index.html. Accessed Sept. 30, 2011.
- Hirsch M, et al. Tricyclic and tetracyclic drugs for treating depressed adults. http://www.uptodate.com/home/index.html. Accessed Sept. 30, 2011.
- Hirsch M, et al. Monoamine oxidase inhibitors (MAOIs) for treating depressed adults. http://www.uptodate.com/home/index.html. Accessed Sept. 30, 2011.
- Depression. National Institute of Mental Health. http://www.nimh.nih.gov/health/publications/depression/complete-index.shtml. Accessed Sept. 30, 2011.
- Katon W, et al. Initial treatment of depression in adults. http://www.uptodate.com/home/index.html. Accessed Sept. 30, 2011.
- Rothberg B, et al. Anxiety and Depression. In: Rakel RE. Textbook of Family Medicine. 8th ed. Philadelphia, Pa.: Saunders Elsevier; 2011. http://www.mdconsult.com/books/page.do?eid=4-u1.0-B978-1-4377-1160-8..10047-8--s0095&isbn=978-1-4377-1160-8&sid=1213849808&uniqId=285136248-6#4-u1.0-B978-1-4377-1160-8..10047-8--s0095. Accessed Sept. 30, 2011.
- Hirsch M, et al. Sexual dysfunction associated with selective serotonin reuptake inhibitor (SSRI) antidepressants. http://www.uptodate.com/home/index.html. Accessed Sept. 30, 2011.